Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 57, NWS Quad Cities, IA

September 23, 2016Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Sep 23, 2016, 11:01 PM CDT for Johnson County, Washington County, Iowa. It took effect at Sep 24, 2016, 9:02 AM CDT. It was in force for 65 hr.

The area

The outline as issued.

The facts

Issued
Sep 23, 2016, 11:01 PM CDT (04:01 UTC)
In effect from
Sep 24, 2016, 9:02 AM CDT
Expired
Sep 27, 2016, 1:40 AM CDT
In force
65 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 13.62 ft at Sep 24, 2016, 9:00 AM CDT.

actionminormoderate5101509/2409/2509/2609/2709/28
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

156 
WGUS43 KDVN 240401
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 PM CDT FRI SEP 23 2016

.Rapid rises to near flood stage are occurring on the English River at Kalona.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-183-241601-
/O.NEW.KDVN.FL.W.0057.160925T0300Z-160927T0640Z/
/KALI4.1.ER.160925T0300Z.160925T1200Z.160925T1840Z.NO/
1101 PM CDT FRI SEP 23 2016

...Flood Warning in effect until Sunday...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The English River at Kalona.
* Until Sunday.
* At 10:00 PM Friday the stage was 10.0 feet...and rising.
* Flood stage is  14 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Saturday evening...and continue 
  rising to 14.5 feet Sunday morning. Fall below flood stage Sunday.
* Impact...At  14.0 feet...Agricultural land along the river begins 
  to flood.

&&

LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
      4152 9153                       

$$
2 follow-up statements
496 
WGUS83 KDVN 241032
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CDT SAT SEP 24 2016

.Rapid rises to near flood stage are occurring on the English River at Kalona.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-183-250232-
/O.EXT.KDVN.FL.W.0057.160924T1402Z-160927T0640Z/
/KALI4.1.ER.160924T1402Z.160925T0600Z.160925T1840Z.NO/
532 AM CDT SAT SEP 24 2016

...Flood Warning now in effect until Sunday...

The Flood Warning continues for
  The English River at Kalona.
* Until Sunday.
* At  5:00 AM Saturday the stage was 13.4 feet...and rising.
* Flood stage is  14 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this morning...and continue 
  rising to 14.5 feet Sunday morning. Fall below flood stage Sunday.
* Impact...At  14.0 feet...Agricultural land along the river begins 
  to flood.

&&

LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
      4152 9153                       

$$
191 
WGUS83 KDVN 241645
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SAT SEP 24 2016

.The threat for flooding has ended on the Maquoketa River at Manchester and
the English River at Kalona.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC055-105-241715-
/O.CAN.KDVN.FL.W.0045.000000T0000Z-160926T0043Z/
/MCHI4.2.ER.160923T1133Z.160924T0545Z.160924T1454Z.NO/
1145 AM CDT SAT SEP 24 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Maquoketa River at Manchester Hwy 20.
* At 11:15 AM Saturday the stage was 13.6 feet...and falling.
* Flood stage is  14 feet.
* Fell below flood stage at  9:54 AM this morning.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Fall to 8.6 feet Sunday morning.

&&

LAT...LON 4264 9157 4255 9161 4221 9119 4207 9090
      4218 9090                       

$$

IAC103-183-241715-
/O.CAN.KDVN.FL.W.0057.000000T0000Z-160927T0640Z/
/KALI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1145 AM CDT SAT SEP 24 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The English River at Kalona.
* At 11:00 AM Saturday the stage was 13.5 feet...and falling.
* Flood stage is  14 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crested just below flood stage this morning with a stage
  of 13.7 feet and is now falling. Will drop below 13 feet by this
  evening.

&&

LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
      4152 9153                       

$$

12

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 23, 6:49 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 23, 6:49 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 PM CDT FRI SEP 23 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 310 PM CDT Fri Sep 23 2016

Rain has finally ended at mid-afternoon in the dvn cwa with the
stronger forcing and low level convergence shifting into MN. This
has triggered a band of thunderstorms lifting northeast into
central MN. A nearly stationary east-west frontal boundary was
located near Highway 34. To the north of the front low clouds and
temperatures in the mid 60s to mid 70s were noted, while to the
south temperatures were in the upper 80s with sunshine. Isolated
showers are still possible this afternoon across our north in the
axis of higher PWAT's.

Water vapor movie loops indicated upper level ridging building
into the area from the south as a deep trough moves into the
Rockies. This shifts the forcing and main area of thunderstorms into
the Plains and Upper Midwest.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 310 PM CDT Fri Sep 23 2016

Forecast focus on dry weather in the short term.

Tonight: Upper level ridging will continue building into the cwa
from the south as surface high pressure builds into the Great
Lakes out of Ontario. The strong forcing will be well out in the
Plains and Upper Midwest regions. This should keep the cwa dry
tonight. The nearly stationary east-west frontal boundary should
remain in place, with low clouds and patchy to areas of fog
expected to the north of the front. Minimum temperatures should
range from the lower to mid 60s north to the upper 60s far south.

Saturday: The front should get a nudge to the north as strong
upper level trough moves into the Plains, but the ridge will
remain over the dvn cwa. The forcing remains to our west so a dry
day expected. After low clouds and patchy fog in the morning
skies should become mostly sunny by afternoon. This will push
afternoon temperatures into the 80s at most locations, except
upper 70s in our far north along Highway 20.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 310 PM CDT Fri Sep 23 2016

Major change to a much needed stretch of cool and dry weather is the
main story for the long term. However, in the near term, a
progressive frontal system will bring another round of showers and
thunderstorms from late Saturday night through Sunday. This setup is
not likely to result in heavy rain or have much impact on river
flooding.

Saturday night into Sunday: The upper low over northern UT is
progged to push eastward, nudging the upper ridge eastward with a
surface cold front driving through the forecast area Sunday. The
current timing is likely to result in diurnally waning showers and
thunderstorms reaching into the western half of the forecast area
late Sunday night with weak support from warm advection and upper
forcing. This activity will redevelop Sunday, likely along and east
of the MS river during the day, with minor model timing differences.
While precipitable water will again be high on the S-SW flow feeding
into the prefrontal axis, the linear, progressive nature of the
convection along and ahead of the front will be supportive of
perhaps some locally heavy downpours, heavy rainfall of the
magnitude the area has seen over the past several days is not
supported. Total rainfall is likely to be more in the range of a
quarter inch with local amounts of a half to three quarters of an
inch possible, which is likely to have only minor impacts to area
river flooding. Ahead of the front, highs should reach at least the
uppr 70s, while lower 70s are forecast in the west, which may need
to be adjusted if the front further slows. Will keep rain chances
going over mainly the east Sunday night, but leave out thunder as
instability and upper forcing diminishes and exits eastward.

Monday will bring an abrupt change to more typical fall weather as
850 mb temperatures, progged to cool into the lower single digits
celsius in the ensuing cold air advection, would limit highs to the
60s. Brisk west winds due to a somewhat tight surface pressure
gradient and possible lingering strato cu in the cyclonic upper flow
of the passing upper low, will make it feel even cooler.

Tuesday through Friday: Cool high pressure will be in control
through Wednesday with highs limited to the 60s to lower 70s and
overnight lows in the 40s. A return flow will moderate temperatures
back to daytime highs in the 70s and lows in the 50s Thursday and
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 645 PM CDT Fri Sep 23 2016

Low clouds that covered the entire region all day are now rapidly
clearing out as they move northwest. Models are not handling that,
and it is concerning that they are still over CID and DBQ while
the sun is setting, so clouds may not continue to clear as fast or
could become more widespread again after dark. Thus, a low
confidence forecast is being issued with pessimistic MVFR/IFR
forecast at DBQ and optimistic VFR mainly forecast for MLI and BRL
as they are already clear and somewhat dry advecting from the east
winds off Lake Michigan. Saturday should see partly cloudy VFR
weather in all sites, especially after 15Z when any morning light
fog or low clouds mix out.
ERVIN

&&

.HYDROLOGY...
Issued at 310 PM CDT Fri Sep 23 2016

Heavy rains across the area last night created some additional
flooding concerns across the area. Primarily along the Maquoketa
River which had not had the heavy rains previously. Currently, the
Maquoketa River at Manchester is nearing crest, just over Major
Flood Stage. In other areas, the river models are continuing to get
a handle on all of the rainfall. Some locations upstream in the
Cedar River Basin have been running higher than originally forecast
which has caused a rise in the forecasts along the Cedar River and
areas downstream of the confluence with the Iowa River.
There is still a bit of question on these exact crest levels, as
there could be changes up to a foot. That being said, these levels
are the 2nd highest in historical history and do have confidence that
it will be a significant event.

Looking at the Mississippi River, the forecast crests for many
locations continues to be just outside of the 7 day forecast as we
would expect the crests sometime next weekend. Many locations will
reach well over flood stage so have felt confident enough to issue
flood warnings for a good portion of the river. There are a few
areas that don't receive impacts until they observe higher flows
and have continued with Flood Watches as there is less confidence
in reaching flood stage.

Forecasts will likely be updated and changed periodically over the
coming days. Please stay tuned to the current statements as well as
the AHPS pages for current information.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Ervin
HYDROLOGY...Brooks/Uttech
Hazardous weather outlook, Sep 23, 2:50 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT FRI SEP 23 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
250 PM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREA RIVERS WILL BE EXPERIENCING MODERATE TO MAJOR FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY AS
A COLD FRONT MOVES THROUGH THE REGION. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Local storm report, Sep 23, 5:16 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
09/23/2016  M2.50 INCH       BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT. 24 HR TOTAL.

&&
Local storm report, Sep 23, 7:54 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
09/23/2016  M3.02 INCH       IOWA               IA   TRAINED SPOTTER

            LATE REPORT. 24 HOUR TOTAL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:15 AM CDTRiver Flood WarningDVNLee13 days

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.